Indiana, 2015

Ice Storm in Indiana, January 11 to 12, 2015

January 11 to 12, 2015 · NWS IND · 3 events in 3 counties and zones

An upper level disturbance produced freezing rain across central Indiana during the evening of January 11 and early morning of January 12 across central Indiana. 2 inches of ice were common.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

An upper level disturbance produced freezing rain across central Indiana during the evening of January 11 and early morning of January 12 across central Indiana. Most of the freezing rain fell north of I-70, where 0.1 to 0.2 inches of ice were common. Temperatures around freezing helped keep areas south of I-70 from accumulating a lot of ice. As colder air moved in during the early morning of January 12, some accumulating light snow fell across far northern sections of central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 11, 3:29 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 11, 3:29 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST SUN JAN 11 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 234 PM EST SUN JAN 11 2015

A FRONTAL SYSTEM IS EXPECTED TO PASS OVER THE AREA TONIGHT INTO
MONDAY MORNING. IN THE WAKE OF THIS FRONT...A LARGE HIGH PRESSURE
SYSTEM WILL MOVE INTO THE AREA FOR THE REST OF NEXT WEEK.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 234 PM EST SUN JAN 11 2015

RADAR INDICATES LIGHT PRECIPITATION STARTING TO DEVELOP ACROSS THE
AREA AS INITIAL BAND OF LIFT MOVES THROUGH. SURFACE REPORTS INDICATE
PRECIPITATION IS MIXED...RANGING FROM LIGHT SNOW...SLEET...FREEZING
RAIN...AND LIGHT RAIN. STRONGER LIFT IS PROGGED TO BEGIN MOVING INTO
THE AREA AFTER 112200Z...SO EXPECTING PRECIPITATION TO BECOME MORE
WIDESPREAD TOWARDS EVENING. SURFACE WET BULBS ARE HOVERING AROUND 30
DEGREES FOR THE MOST PART...SO SURFACE TEMPERATURES WILL PROBABLY
COOL A FEW DEGREES ONCE THE STEADIER PRECIPITATION STARTS.

WARM ADVECTION ALOFT LOOKED PRETTY STRONG BASED ON THIS MORNING/S
UPPER AIR...SO SUSPECT ONLY ABOUT THE NORTHERN THIRD OF THE FORECAST
AREA WILL SEE ANY PROLONGED PERIODS OF SLEET OR SNOW TONIGHT.
FARTHER SOUTH...APPEARS PRECIPITATION TYPES WILL MAINLY BE FREEZING
RAIN OR RAIN. WHERE SURFACE FREEZING LINE WILL END UP TONIGHT
DIFFICULT TO PREDICT WITH WARM ADVECTION AND EVAPORATIVE
COOLING...BUT PROGGED WET BULBS SUGGESTS THE SOUTHERN THIRD TO HALF
OF THE FORECAST AREA MAY RISE ABOVE FREEZING TONIGHT. PINNING DOWN
EXACTLY WHERE THE FREEZING LINE WILL SET UP WILL COME DOWN TO
NOWCASTING TO SEE HOW TEMPERATURES ACTUALLY BEHAVE ONCE THE STEADIER
PRECIPITATION STARTS.

APPEARS WARM ADVECTION WILL PROBABLY CONTINUE INTO THE EARLY MORNING
HOURS OF MONDAY BEFORE CUTTING OFF...SO PRECIPITATION TYPE TRENDS
MAY TEND TO REVERSE ITSELF AS DAYBREAK APPROACHES.

WILL LET THE CURRENT HEADLINES RIDE AS IS GIVEN THE FACT THAT THE
EVENT IS JUST GETTING STARTED...HOWEVER BASED ON HOW THE WET BULBS
ARE TRENDING...THE MAIN ICE THREAT MAY BE A LITTLE NORTH OF WHAT THE
EARLIER FORECASTS INDICATED...ALONG WITH LOWER SNOW ACCUMULATIONS.
THINK TEMPERATURES WILL HOLD ONCE THE STEADIER PRECIPITATION GETS
GOING.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ISSUED AT 234 PM EST SUN JAN 11 2015

WILL KEEP POPS RATHER HIGH ACROSS THE AREA THROUGH THE MORNING HOURS
ON MONDAY AS THERE STILL SOME LIFT AROUND AT THAT TIME. AS COLD AIR
ADVECTS INTO THE AREA...PRECIPITATION SHOULD TREND TOWARDS ALL SNOW.
ANY ADDITIONAL ACCUMULATIONS OF SNOW OR ICE SHOULD BE LIGHT AS LIFT
TAPERS OFF.

AFTER MONDAY...THE REST OF THE SHORT TERM LOOKS QUIET AS A LARGE
SURFACE HIGH MOVES INTO THE AREA.

QUICK LOOK AT LOW LEVEL THICKNESS PROGS SUGGEST THE GFS MOS MAY BE
TOO WARM WITH THE LOWS MONDAY NIGHT...OTHERWISE THE GUIDANCE LOOKS
GOOD.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ISSUED AT 224 PM EST SUN JAN 11 2015

DRY WEATHER WITH WARMING TEMPERATURES IN STORE FOR THE LONG TERM.
DETERMINISTIC MODELS WAYS APART WITH UPPER SYSTEM NEXT WEEK...BUT
ALL HAVE DEEPER MOISTURE AND QPF WELL TO OUR NORTH.

TEMPERATURES WILL START OFF BELOW NORMAL WITH SURFACE HIGH PRESSURE
FROM THE SOUTHERN PLAINS TO THE OHIO IN THE WAKE OF THE ARCTIC
FRONT. BY WEEKEND THE HIGH PRESSURE RIDGE WILL BE FROM THE
SOUTHEASTERN STATES NORTHEAST ACROSS THE ATLANTIC. THIS WILL DRAW
SOUTHERLY FLOW AND WARMER TEMPERATURES TO CENTRAL INDIANA. 12Z
SUPERBLEND HAS THE RIGHT IDEA REGARDING TRENDS WITH AFTERNOON HIGHS
ONLY IN THE 20S AND 30S ON THURSDAY TO MOSTLY THE 40S BY SUNDAY.

&&

.AVIATION /DISCUSSION FOR THE 112100Z TAF UPDATE/...
ISSUED AT 329 PM EST SUN JAN 11 2015

LOOKS LIKE FREEZING RAIN WILL HOLD OFF A BIT LONGER AT KIND SO
DELAYED TEMPO GROUP TIL 21Z. ALSO BASED ON UPSTREAM OBSERVATIONS
REMOVED THE SLEET MENTION AND WENT JUST FREEZING RAIN.

PREVIOUS DISCUSSION FOLLOWS...
VFR CONDITIONS EXPECTED IN SCATTERED SHOWERS THROUGH 22Z-23Z. BASED
ON MODEL SOUNDINGS AND SURFACE LATEST OBS...LAF SHOULD SEE THE
SHOWERS IN THE FORM OF SLEET. MEANWHILE...IND AND
HUF SHOULD SEE FREEZING RAIN OR SLEET IN ANY SHOWERS AND BMG
FREEZING RAIN. THE BULK OF THE PRECIPITATION SHOULD MOVE IN AFTER
22-23Z PER RADAR TRENDS AND RAPID REFRESH REFLECTIVITY PROGS. WILL
GO WITH PRECIP IN PREVAILING GROUP AND FLYING CONDITIONS REDUCED TO
IFR WITH THE STEADY PRECIP. PRECIPITATION SHOULD HANG AROUND THROUGH
THE NIGHT WITH LAF CHANGING TO SNOW AND THE OTHER SITES GRADUALLY
TRANSITIONING FROM FROM FREEZING RAIN TO SLEET AND FINALLY SNOW BY
MORNING. CONDITIONS SHOULD IMPROVE TO MVFR AFTER 18Z AT IND TOMORROW
AS THE PRECIPITATION ENDS.

WINDS WILL REMAIN 10 KNOTS OR LESS THROUGHOUT TONIGHT. DIRECTION
WILL CHANGE FROM SOUTH TO WEST AFTER 06Z. WINDS WILL THEN SHIFT TO
NORTH AND NORTHWEST AS AN ARCTIC FRONT MOVES THROUGH FROM NORTHWEST
TO SOUTHEAST AFTER 09Z TONIGHT.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 AM TO 1 PM EST MONDAY FOR INZ037-
039>042-045>049-051>057.

ICE STORM WARNING UNTIL 7 AM EST MONDAY FOR INZ037-039>042-
045>049-051>057.

WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR INZ021-028>031-
035-036-038-043-044-063>065-071-072.

WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR INZ060>062-
067>070.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM...NIELD
AVIATION...MK/50

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jan 11, 4:47 AM EST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 AM EST SUN JAN 11 2015

INZ021-028>031-035-036-038-043-044-121000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
TIPTON-VERMILLION-PARKE-
447 AM EST SUN JAN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS AFTERNOON
THROUGH MONDAY MORNING.

HAZARDS: FREEZING RAIN AND SLEET IS EXPECTED THIS AFTERNOON AND
EVENING BEFORE CHANGING OVER TO ALL SNOW OVERNIGHT. BY MONDAY
MORNING 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE ALONG WITH A SOME
LIGHT ICING. SURFACES WILL BECOME SLICK.

DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL BRING MIXED
PRECIPITATION TO CENTRAL INDIANA THIS AFTERNOON AND EVENING. A
WEAK COLD FRONT WILL CROSS INDIANA OVERNIGHT...CHANGING ANY OF THE
PRECIPITATION TO SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: SNOW WILL CONTINUE ON MONDAY MORNING...RESULTING IN
DIFFICULT TRAVEL CONDITIONS. SUB ZERO WIND CHILLS WILL RETURN ON
TUESDAY NIGHT.

DISCUSSION: A COLD FRONT AND AN UPPER SYSTEM WILL BRING A WINTRY
MIX OF PRECIPITATION TO THE AREA SUNDAY AFTERNOON INTO MONDAY. THE
WINTRY MIX WILL CHANGE TO ALL SNOW BY MONDAY AFTERNOON. COLDER AIR
WILL THEN MOVE BACK INTO THE AREA...WITH SUBZERO WIND CHILLS AT
TIMES THROUGH MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SLEET AMOUNTS SUNDAY
INTO MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-121000-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
447 AM EST SUN JAN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON
THROUGH MONDAY MORNING.

HAZARDS: FREEZING RAIN AND RAIN IS EXPECTED ACROSS THE AREA THIS
AFTERNOON AND EVENING. A WEAK COLD FRONT WILL CROSS INDIANA
OVERNIGHT...CHANCE ALL THE PRECIPITATION TO SNOW. SURFACES WILL
BECOME SLICK.

DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL BRING MIXED
PRECIPITATION TO CENTRAL INDIANA THIS AFTERNOON AND EVENING. A
WEAK COLD FRONT WILL CROSS INDIANA OVERNIGHT...CHANGING ANY OF THE
PRECIPITATION TO SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: A WINTRY MIX OF FREEZING RAIN AND SLEET...WITH PERHAPS SOME
LIGHT SNOW...WILL BEGIN SUNDAY AFTERNOON AND CONTINUE INTO
MONDAY. ROADS WILL BECOME SLICK AND HAZARDOUS BY SUNDAY
EVENING...AND THESE CONDITIONS WILL PERSIST INTO MONDAY. COLDER
AIR WILL THEN MOVE IN THROUGH MID-WEEK.

DISCUSSION: A COLD FRONT AND AN UPPER SYSTEM WILL BRING A WINTRY
MIX OF PRECIPITATION TO THE AREA SUNDAY AFTERNOON INTO MONDAY. THE
WINTRY MIX WILL CHANGE TO ALL SNOW BY MONDAY AFTERNOON. COLDER AIR
WILL THEN MOVE BACK INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SLEET AND ICE ACCUMULATIONS
SUNDAY AFTERNOON INTO MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ037-039>042-045>049-051>057-121000-
BOONE-HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-
HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-
447 AM EST SUN JAN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: AN ICE STORM WARNING IS IN EFFECT THIS AFTERNOON AND
TONIGHT. A WINTER WEATHER ADVISORY IS IN EFFECT ON MONDAY MORNING.

HAZARDS: AROUND ONE QUARTER OF AN INCH OF FREEZING RAIN IS
EXPECTED ALONG THE I-70 CORRIDOR...RESULTING IN VERY SLIPPERY
ROADS LATE THIS AFTERNOON AND TONIGHT. A WEAK COLD FRONT WILL PUSH
ACROSS THE STATE LATE TONIGHT AND CHANGE ALL PRECIPITATION TO SNOW
BY MONDAY MORNING...RESULTING IN SLIPPERY ROADS.

DISCUSSION: AN UPPER LEVEL WEATHER DISTURBANCE WILL BRING MIXED
PRECIPITATION TO CENTRAL INDIANA THIS AFTERNOON AND EVENING. A
WEAK COLD FRONT WILL CROSS INDIANA OVERNIGHT...CHANGING ANY OF THE
PRECIPITATION TO SNOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: A WINTRY MIX OF SNOW AND SLEET...WITH PERHAPS SOME LIGHT
FREEZING RAIN...WILL BEGIN SUNDAY AFTERNOON AND CONTINUE INTO
MONDAY. SLICK AREAS WILL DEVELOP ON ROADS BY SUNDAY EVENING AND
PERSIST INTO MONDAY. WIND CHILLS COLDER THAN 10 BELOW WILL RETURN
TUESDAY NIGHT.

DISCUSSION: A COLD FRONT AND AN UPPER SYSTEM WILL BRING A WINTRY
MIX OF PRECIPITATION TO THE AREA SUNDAY AFTERNOON INTO MONDAY. THE
WINTRY MIX WILL CHANGE TO ALL SNOW BY MONDAY AFTERNOON. COLDER AIR
WILL THEN MOVE BACK INTO THE AREA...WITH SUBZERO WIND CHILLS AT
TIMES THROUGH MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND SLEET AMOUNTS SUNDAY
INTO MONDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jan 11, 3:08 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
308 PM EST SUN JAN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FREEZING RAIN    3 N KOKOMO              40.52N  86.12W
01/11/2015  E0.00 INCH       HOWARD             IN   TRAINED SPOTTER

            LIGHT RAIN STARTING TO FREEZE ON VEHICLES AT 931 AND
            300 N. A TRACE HAS ACCUMULATED.

&&

MMB
Local storm report, Jan 11, 3:11 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
311 PM EST SUN JAN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FREEZING RAIN    CLINTON                 39.66N  87.41W
01/11/2015  E0.00 INCH       VERMILLION         IN   TRAINED SPOTTER

            A TRACE HAS ACCUMULATED

&&

MMB
Local storm report, Jan 11, 4:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EST SUN JAN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FREEZING RAIN    3 N WEST LAFAYETTE      40.49N  86.91W
01/11/2015  E0.00 INCH       TIPPECANOE         IN   TRAINED SPOTTER

            GLAZE OF FREEZING RAIN AND SLEET ON SIDEWALKS AND
            ELEVATED SURFACES. CURRENTLY RECEIVING A FREEZING RAIN
            AND SLEET MIX. ESTIMATE A TRACE OF ACCUMULATION.

&&

MMB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Madison

When
January 11, 4:30 PM EST to January 12, 8:00 AM EST
Where
Madison forecast zone
Reported by
Public
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Three tenths of an inch of freezing rain had accumulated in the Anderson area by within an hour after midnight during the early morning of the 12th of January. No other impacts were noted.

Ice Storm, Tipton

When
January 11, 5:00 PM EST to January 12, 7:00 AM EST
Where
Tipton forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain had accumulated in and near the Tipton area by the evening of the 11th of January. Roads were reported as messy as US Highway 31 Northbound approaching County Road 550 was closed due to multiple slide-offs during the afternoon.

Ice Storm, Henry

When
January 11, 5:00 PM EST to January 12, 9:00 AM EST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

A quarter of an inch of freezing rain had accumulated in the New Castle area by the late evening of the 11th of January. Three tenths of an inch had accumulated by shortly after midnight northwest of the Straughn area. Slippery roads and sidewalks were noted.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557990, 557961, 557982.